Alert archive / Colorado / Tornado Warnings in 2024
Tornado Warning 20, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 8, 2024, 4:58 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2024, 4:58 PM MDT (22:58 UTC)
- Expired
- Jun 8, 2024, 5:30 PM MDT
- In force
- 32 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 12:26 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -531 J/kg
- Mixed-layer LCL
- 2387 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -155 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
809
WFUS53 KGLD 082258
TORGLD
COC017-063-082330-
/O.NEW.KGLD.TO.W.0020.240608T2258Z-240608T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
458 PM MDT Sat Jun 8 2024
The National Weather Service in Goodland has issued a
* Tornado Warning for...
North central Cheyenne County in east central Colorado...
South central Kit Carson County in east central Colorado...
* Until 530 PM MDT.
* At 458 PM MDT, a severe thunderstorm capable of producing a tornado
was located 16 miles south of Seibert, moving southeast at 15 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
north central Cheyenne and south central Kit Carson Counties in
east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3907 10301 3911 10294 3904 10271 3898 10280
3895 10292
TIME...MOT...LOC 2258Z 310DEG 13KT 3907 10293
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
JN2 follow-up statements
256
WWUS53 KGLD 082305
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
505 PM MDT Sat Jun 8 2024
COC017-063-082330-
/O.CON.KGLD.TO.W.0020.000000T0000Z-240608T2330Z/
Cheyenne CO-Kit Carson CO-
505 PM MDT Sat Jun 8 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR NORTH
CENTRAL CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...
At 505 PM MDT, a severe thunderstorm capable of producing a tornado
was located 17 miles south of Seibert, moving southeast at 15 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Cheyenne and south central Kit Carson Counties in east
central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3905 10298 3909 10290 3904 10271 3898 10280
3895 10292
TIME...MOT...LOC 2305Z 310DEG 13KT 3905 10290
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
JN773
WWUS53 KGLD 082322
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
522 PM MDT Sat Jun 8 2024
COC017-063-082332-
/O.EXP.KGLD.TO.W.0020.000000T0000Z-240608T2330Z/
Cheyenne CO-Kit Carson CO-
522 PM MDT Sat Jun 8 2024
...THE TORNADO WARNING FOR NORTH CENTRAL CHEYENNE AND SOUTH CENTRAL
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO WILL EXPIRE AT 530 PM
MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Colorado.
&&
LAT...LON 3905 10298 3909 10290 3904 10271 3898 10280
3895 10292
TIME...MOT...LOC 2322Z 310DEG 13KT 3901 10284
$$
JNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:45 PM MDT, 1 hour 13 minutes earlier. Its key messages:
- A Severe Thunderstorm Watch has been issued for the northwestern CWA due to the expectation of significant weather this afternoon and evening. Severe storms are expected to extend beyond the current Watch boundaries.
- Hail up to 3 inches, 90 MPH winds, flooding, and a brief tornado or two are possible with the storms tonight. The favored area is generally along and south of I-70 and Eastern Colorado, but The entire area has a chance.
- Active weather pattern continues Sunday through Tuesday with similar trend of storms moving in from the west during the afternoon/evening, although severe parameters lessen after today.
- Potential break in the active weather pattern mid week with near triple digit temperatures.
- Next system looks to impact the area Friday or Saturday.
Area forecast discussion, Jun 8, 3:45 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Goodland KS 345 PM MDT Sat Jun 8 2024 .KEY MESSAGES... - A Severe Thunderstorm Watch has been issued for the northwestern CWA due to the expectation of significant weather this afternoon and evening. Severe storms are expected to extend beyond the current Watch boundaries. - Hail up to 3 inches, 90 MPH winds, flooding, and a brief tornado or two are possible with the storms tonight. The favored area is generally along and south of I-70 and Eastern Colorado, but The entire area has a chance. - Active weather pattern continues Sunday through Tuesday with similar trend of storms moving in from the west during the afternoon/evening, although severe parameters lessen after today. - Potential break in the active weather pattern mid week with near triple digit temperatures. - Next system looks to impact the area Friday or Saturday. && .UPDATE... Issued at 106 PM MDT Sat Jun 8 2024 Storms already forming along the Rockies front range. These storms will move east and intensify in our CWA. This has prompted a Severe Thunderstorm Watch to be issued for the northwestern portions of the CWA. && .SHORT TERM /THROUGH TONIGHT/... Issued at 106 PM MDT Sat Jun 8 2024 This afternoon, there is a 500mb high pressure system sitting over Texas with a low pressure system over the Great Lakes. A shortwave is forming in northern Colorado and will southeast move over the CWA over the next few hours, allowing an 850mb lee low to form in eastern Colorado. The lee low will move on east, force convection to occur. We expect convection to be entering the CWA around 20-21Z. The convection is expected to start as individual cells but around the time they move out of Colorado, they will cluster together into a QLCS. There is plenty of instability, around 1,500-2,500 J/kg of MUCAPE and shear will be plentiful with 45-60 kts of effective bulk wind shear. Hail will be the primary threat throughout western CWA, really before it becomes a line. Hail up to 3 inches are possible from these storms. Once the storms form into a QLCS, wind will become the main threat over the eastern CWA. Winds up to 90 MPH will be possible in the eastern CWA. Both the wind and hail threat exists across the CWA, these are just the areas where each will have a better chance to occur. The storms most likely to produce severe weather will be southwest of a line from Benkelman, NE to Lenora, KS. Storm motion looks to be fast, with 45-60 kts of downshear velocities. Storms look to leave the area around 6-9Z to the east/northeast. These storms will also be efficient precipitation producers. PWATS will range from 1.2-1.6 inches, long skinny CAPE profiles are see throughout the area, and the 0C layer is around 16,000 feet AGL. However, the downshear velocities being so fast means that storms will need to train in order to pose a risk for flooding. This could easily happen this afternoon and evening, and flash flooding would result. Overnight temperatures will be kept fairly warm due to lingering cloud cover, lowering ceilings, and potentially fog. This will only allow temperatures to cool down to the upper 50s. The cloud cover will stunt warming up tomorrow, too. High temperatures tomorrow look to warm into the mid to upper 70s. && .LONG TERM /SUNDAY THROUGH SATURDAY/... Issued at 106 PM MDT Sat Jun 8 2024 In the long term, we are looking at an upper-level ridge building into the area slowly through Saturday. Until Tuesday evening, the ridge will still be fairly weak and allows mid-level shortwaves to move through the region. The will continue our diurnal thunderstorm chances. Organized convection looks less likely during this time, but some isolated severe storms could form. After Tuesday, the ridge strengthens over the CWA and works to lower convective chances. This ridge will also usher in hot temperatures and by Thursday, numerous locations could be looking at triple digit heat. Come Friday, we are seeing an upper-level trough cutting into the region that looks bring precipitation and cooler temperatures. This could be our next shot of well organized severe convection, but details are not clear yet and we will be keeping an eye on it. Throughout the long-term, low temperatures range in the mid 50s through upper 60s. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 341 PM MDT Sat Jun 8 2024 Severe thunderstorms look to impact the KGLD terminal to start the period with gusts in excess of 55 knots, torrential rainfall and perhaps some hail potential. Winds will become predominantly easterly behind the storms with stratus forecast to develop bringing MVFR to perhaps even IFR conditions before lifting during the late morning hours. Storms look to be a bit more delayed for KMCK not arriving until around 02Z; severe weather currently is not anticipated with this activity but gusty winds around 40 knots and torrential rain are forecast. The potential for stratus at this time doesn't look to favor the KMCK terminal but will be monitored for any changes before the 06Z TAF issuance. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...CA SHORT TERM...CA LONG TERM...CA AVIATION...Trigg
Hazardous weather outlook, Jun 8, 4:48 PM MDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 448 PM MDT Sat Jun 8 2024 KSZ002>004-015-016-029-NEZ080-081-092300- Rawlins-Decatur-Norton-Sheridan-Graham-Gove-Hitchcock-Red Willow- 548 PM CDT Sat Jun 8 2024 This hazardous weather outlook is for extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Significant and widespread severe weather is possible this afternoon and evening. Very large hail up to 3 inches, wind gusts up to 90 mph, and a tornado or two are possible today. Heavy rain is also possible and can lead to zero visibility and flash flooding. Accumulating hail is also possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. COZ090>092-KSZ001-013-014-027-028-041-042-NEZ079-092300- Yuma-Kit Carson-Cheyenne-Sherman-Thomas-Wallace-Logan-Greeley- Wichita-Dundy- 448 PM MDT Sat Jun 8 2024 /548 PM CDT Sat Jun 8 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch has been issued until 7PM MDT due expected storms this afternoon. Significant severe weather including very large hail up to 3 inches, wind gusts up to 90 mph, and tornadoes are all currently forecast. Heavy rain is also possible and can lead to zero visibility and flash flooding. Accumulating hail is also possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Fog is forecast to develop Sunday morning and persist through mid morning. Locally dense fog is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is highly encouraged!
In the hours before
Local storm report, Jun 8, 4:12 PM MDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
412 PM MDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail 2 W Flagler 39.29N 103.10W
06/08/2024 M0.88 Inch Kit Carson CO Public
Public report of up to nickel sized hail
starting to accumulate.
&&
CALocal storm report, Jun 8, 4:27 PM MDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
427 PM MDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM Hail 4 S Flagler 39.24N 103.06W
06/08/2024 E1.25 Inch Kit Carson CO Public
Public report of hail a bit larger than
quarters abt 3.5 SSW of Flagler.
&&
CALocal storm report, Jun 8, 4:49 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
449 PM MDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM Tornado 13 SSE Flagler 39.11N 103.01W
06/08/2024 Kit Carson CO Storm Chaser
Multiple chaser reports of a cone/multiple
vortices tornado near the vicinity of CR G
and 11. Tornado lasted 5-8 minutes.
&&
KMKLocal storm report, Jun 8, 4:53 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
453 PM MDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Hail 9 SSW Seibert 39.19N 102.93W
06/08/2024 E2.75 Inch Kit Carson CO Trained Spotter
Spotter report of baseball sized hail 3W of
hwy 52.
&&
CAThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 3:28 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 47 min |
| Jun 8, 4:12 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 63 min |
| Jun 8, 4:36 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 39 min |
| Jun 8, 4:45 PM MDT | Tornado Warning | GLD | Kit Carson | 30 min |
| Jun 8, 4:53 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 37 min |
| Jun 8, 4:58 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 62 min |
| Jun 8, 5:02 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 43 min |
| Jun 8, 5:18 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 42 min |
| Jun 8, 5:38 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 67 min |
| Jun 8, 5:54 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 66 min |
| Jun 8, 5:54 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 36 min |
Nearby
Tornado Warnings in Colorado, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.